Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 93, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 1998, 8:12 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 8:12 PM EDT (00:12 UTC)
- Expired
- May 17, 1998, 8:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2733 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
700 WUUS1 KCHS 180013 RRA SVRCHS SCC015-180045- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 812 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTH CAROLINA * UNTIL 845 PM EDT * AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF LAKE MOULTRIE...DRIFTING SLOWLY SOUTHWARD. * THIS STORM IS EXPECTED TO REMAIN IN THE LAKE MOULTRIE AREA AND NEAR THE TOWN OF CROSS THROUGH 835 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:30 PM EDT, 7 hours 42 minutes earlier.
Area forecast discussion, May 17, 12:30 PM EDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1230 PM EDT SUN MAY 17 1998 S/W CURRENTLY CENTERED NEAR ATL TO MOVE ACROSS THE AREA THIS EVE. ADAP SSW AND SMC SHOWING SFC TROF AND MOISTURE CONV WORKING INTO THE FA ATTM. WITH THESE FEATURES MOVING THRU...EXPECT A CHC FOR EVENING SHRA/TSTMS THEN JUST P/CLOUDY. MODELS HANDLE MOVEMENT OF SFC COLD FRONT DIFFERENTLY WITH NGM FASTER. GIVEN NW FLOW WILL LEAN TOWARD NGM SOLN. WILL SHIFT WINDS TO THE N LATE TONIGHT IN ZFP AND IN CWF WITH THIS IN MIND. LITTLE CHANGE IN AIRMASS EXPECTED AFTER FROPA WITH ONLY A SLIGHT DECREASE IN DEWPOINTS FOR TUE. TEMPS SHUD CONTINUE ON THE WARM SIDE WITH SLIGHTLY LOWER HUMIDITY VALUES FOR TUE. LITTLE IN THE WAY OF CLOUDCOVER EXPECTED THROUGH THE PERIOD UNDER DEEP FAIRLY DRY NW FLOW. FOR CWF...WINDS WILL SHIFT N TONIGHT AND GRADUALLY VEER TO THE NE AS SFC HIGH RIDGES N OF AREA THROUGH TUE. SCA NOT EXPECTED WITH WINDS MAINLY AROUND 15 KT FOR TUE. SOUTH COAST /CHS-NBC/ .TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF EVENING THUNDERSTORMS. LOW FROM THE MIDDLE 60S INLAND TO THE LOWER 70S COAST. SOUTH WIND 5 TO 10 MPH SHIFTING NORTH. .MONDAY...PARTLY CLOUDY. HIGH FROM THE LOWER 80S COAST TO THE UPPER 80S INLAND. NORTH WIND 10 MPH BECOMING NORTHEAST. .MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE LOWER 60S INLAND TO THE UPPER 60S COAST. .TUESDAY...MOSTLY SUNNY. HIGH 85 TO 90. CCF CHS APRT 66/87/63/88 3000 CHS CITY 72/84/70/85 SAV APRT 67/89/64/89 3000 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:08 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 32 min |
| May 17, 10:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.